Depression and Natural Supplements
Dr. Lani Chin Says...
Thank you for your post. Your son is lucky to have you helping him through his struggle.
I've had several patients report that taking an Omega 3 has helped to decrease their depression. However, I would like to caution your son about using both Paxil and the supplement. There are interaction effects that can take place which could decrease the effectiveness of the medication. As a result, it is crucial that you keep his psychiatrist or general practitioner in the loop about anything your son is taking in addition to the Paxil. If your son is finding the side effects of the Paxil to be too much, you can certainly ask his psychiatrist or general practitioner to try another medication. Since everyone's body can potentially react to the different medications in different ways, sometimes it is necessary to try different medications to see which one is the most effective and/or has the least number of side effects. Again, inform your son's psychiatrist or general practitioner about what's going on. A different medication could be the answer, but it is important to inform them about what else your son is taking. Also keep in mind that many medications take about a month for the body to get used to them, so it is typical to have a variety of side effects when the medication is getting introduced. Good luck to you and your son.
Page last updated Dec 10, 2012